High Wind, Humboldt
- When
- January 1, 11:00 AM PST to 4:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A strong winter storm brought high winds to much of northern Nevada and portions of central Nevada. Reports included a gust to 68 mph at the Morey Creek RAWS site northeast of Winnemucca, 63 mph at Wells Summit on I-80 east of Wells, 65 mph at the Spring Gulch RAWS site in extreme eastern Elko county, and 62 mph at Austin Summit on highway 50.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A strong winter storm brought high winds to much of northern Nevada and portions of central Nevada. Reports included a gust to 68 mph at the Morey Creek RAWS site northeast of Winnemucca, 63 mph at Wells Summit on I-80 east of Wells, 65 mph at the Spring Gulch RAWS site in extreme eastern Elko county, and 62 mph at Austin Summit on highway 50.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 1, 10:05 AM PST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1005 AM PST THU JAN 1 2004 .SYNOPSIS...THE NEXT WEATHER DISTURBANCE WILL BE MOVING INTO NORTHERN NEVADA TODAY. SNOW ALONG WITH STRONG GUSTY WINDS WILL SPREAD FROM NORTHERN NEVADA TODAY TO CENTRAL NEVADA OVERNIGHT. UNSETTLED WEATHER CONTINUES THROUGH NEXT WEDNESDAY. && .UPDATE...WILL DOWNGRADE BLIZZARD WARNING FOR WHITE PINE AND SOUTHERN LANDER AND EUREKA COUNTIES TODAY AND TONIGHT TO SNOW AND BLOWING SNOW ADVISORY. WINDS WILL BE GUSTING TO NEAR 50 MPH OVER THE PASSES...BUT EXPECT ONLY AREAS OF BLOWING SNOW. ALSO THINK SNOW AMOUNTS WILL BE BELOW WARNING CRITERIA AND BEST CHANCE OF SNOW NOT EXPECTED UNTIL THIS LATE AFTN AND EVENING HOURS WHEN FRONT PUSHES THROUGH. .PREV DISCUSSION...333 AM. WATER VAPOR IMAGERY SHOWING SYSTEM MOVING INLAND OVER NORTHERN CALIFORNIA. MOISTURE FROM SYSTEM ALREADY OVER FORECAST AREA AS RADAR FILLING IN OVER HUMBOLDT COUNTY. 100+ KT JET NOW MAKING ITS WAY INTO WESTERN NEVADA. NORTHERN ZONES...HUMBOLDT AND NORTHERN ELKO COUNTIES ON THE LFQ OF JET AND GFS SHOWING GOOD COUPLING OVER THE NORTH AND INTO SRN IDAHO FROM 18Z THROUGH 00Z... SPREADING OVER SOUTHERN ELKO COUNTY BY 06Z TONIGHT. SO WINTER STORM WARNING FOR THE NORTH STILL LOOKS GOOD. AWH OBSERVER REPORTED 6 INCHES OF NEW SNOW WITH THE INITIAL VORT MAX THAT CAME THROUGH EARLIER...SO WITH THE JET DYNAMICS MOVING IN...THEY ARE SURE TO GET A LOT MORE. AS SURFACE LOW TRACKS INTO EASTERN OREGON THIS AFTERNOON... SURFACE GRADIENT REALLY TIGHTENS UP ACROSS OUR CENTRAL ZONES. ABOUT A 10MB PRESSURE GRADIENT SET UP BETWEEN ELY AND AWH BY THIS AFTERNOON. 700MB WINDS INCREASE AS WELL WITH 65KTS OVER NORTHERN ELKO AND 60KTS OVER WHITE PINE COUNTY. GFS MOS GUIDANCE SHOWING 30KTS SUSTAINED OVER ELY THIS AFTERNOON AND ALMOST THE SAME OVER P68...SO DECIDED TO ISSUE HIGH WIND WARNING FOR THESE AREAS. PROBABLY SHOULD HAVE ADDED SRN ELKO IN THE WARNING...BUT WE MAY BE PROTECTED A LITTLE BY THE RUBIES...SO WILL LET SNOW/BLSN ADVISORY CONTINUE FOR THIS AREA. WE GET A SLIGHT BREAK FRIDAY MORNING BEFORE A SECONDARY VORT TROUGH MOVES THROUGH FRIDAY EVENING FOR OUR NEXT SHOT OF SNOW. RATHER QUICK MOVER...SO DO NOT THINK ANY ADVISORIES WILL NEED TO BE ISSUED FOR THIS ONE. .LONG TERM...COLD CANADIAN AIR PROTRUDES INTO NORTHERN NV BY SATURDAY AS LOW OVER CANADA SPINS OFF ANOTHER LOBE THROUGH WESTERN STATES. GFS STILL SHOWING -20C AT H7 BRUSHING NE ZONE OVERNIGHT SATURDAY. FLAT RIDGING SCENARIO PERSISTS THROUGH EXTENDED WITH MULTIPLE SW PASSAGES OVER NORTHERN NV. STRONG JET FEATURES ALSO PRESENT IN QUASI-ZONAL FLOW WILL KEEP POPS HIGH ACROSS NORTH. HAVE INCREASED POPS EACH DAY IN RESPONSE TO FAVORABLE FLOW. STILL THINK BEST CHANCE IS SUNDAY AS 120KT+ JET POSITIONS CONTINUOUSLY OVER NEVADA AND SPLIT STRUCTURE DEVELOPS. MAY BE ANOTHER SUBSTANTIAL WIND EVENT WITH SOME SIGNIFICANT SNOWFALL AMOUNTS FOR MOUNTAINS AND HIGHER ELEVATIONS NEAR NORTHERN BORDER. WARMING TEMPS AND RISING SNOW LEVELS TUES/WED WILL PRODUCE SOME MIXED PRECIPITATION ACROSS THE AREA. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING NVZ030...NVZ031...NVZ034 TODAY AND TONIGHT. HIGH WIND WARNING NVZ035...NVZ037 TODAY AND TONIGHT. SNOW AND BLOWING SNOW ADVISORIES FOR NVZ032 AND NVZ036 TODAY AND TONIGHT. BLOWING SNOW ADVISORIES FOR NVZ033...NVZ013 TODAY AND TONIGHT. && HARMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 429 AM PST THU JAN 1 2004 NVZ013-033-021300- EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY- 429 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT. BLOWING SNOW ADVISORY FOR TODAY AND TONIGHT FOR FOR CENTRAL AND EASTERN NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TODAY AND TONIGHT AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA. SEE PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ030-031-034-021300- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- 429 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT. WINTER STORM WARNING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...AND THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE FOR TODAY AND TONIGHT. ANOTHER MOIST PACIFIC STORM WILL AFFECT PORTIONS OF NORTHERN NEVADA TODAY AND TONIGHT. SEE PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ032-036-021300- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 429 AM PST THU JAN 1 2004 SNOW AND BLOWING SNOW ADVISORY CONTINUES FOR TODAY AND TONIGHT FOR PORTIONS OF NORTHEASTERN NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TODAY AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA TODAY AND TONIGHT. SEE PRODUCT WWUS85...RNOWSWLKN... FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. NVZ035-037-021300- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY- 429 AM PST THU JAN 1 2004 HIGH WIND WARNING FOR TODAY AND TONIGHT FOR PORTIONS OF CENTRAL NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TODAY AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA TODAY AND TONIGHT. SEE PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. CLAYCOMB
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432484, 5432487, 5432485, 5432486.